Is there a drug, other than metformin, for a 45 year old person who weighs 100 kg (222 pounds) and has insulin resistance? The metformin is not working well, but thiazolidinediones cause weight gain. The person is having difficulty following a diet.
Metformin has the best record for improving blood sugars without weight gain. In fact, metformin is associated with some weight loss. However, you do indicate this has not been working. Please make a note that it should be increased to a dose of 2 grams per day before you can say it can no longer improve sugars further. Of all the oral medications left, the thiazolidinediones do cause weight gain as you said; sulfonylureas also cause weight gain and hypoglycemia; and there are the alpha-glucosidase inhibitors. These latter agents are relatively low in potency and can cause abdominal distention and gas. The up side is they do not cause marked weight gain.
You need to know what your hemoglobin A1c is. This test indicates your average daily blood sugar over the last three months. If this number is over 2% above normal, the question arises as to what is the most potent agent you can use. It is doubtful that even one of the other oral agents can make up that much difference and you need to consider a more aggressive approach. If you had less than 1% to make up, the alpha-glucosidase inhibitors might be a reasonable choice. Even though these agents lower sugars, they are not a substitute for addressing lifestyle. It is still important to exercise and eat reasonably.
Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2013. Comments and Feedback.